ER Flashcards Preview

NCLEX > ER > Flashcards

Flashcards in ER Deck (11):
1

Pt w/a T-2 spinal cord injury CO autonomic dysreflexia/hyperreflexia. What are the S/S and what is the NSG main priority?

Autonomic dysreflexia s/s (occurs in T-6 or above): pounding HA, sweating, pilomotor erection, facial flushing, HR 50 BPM

NSG priority: check for bladder distention & urinary cath for kinks

2

What is tracheal deviation and what is the Tx?

Tracheal deviation is a sign that mediastinal shift has occurred most likely d/t a tension pneumothorax. Air escapes from injured lung and seeps into the pleural cavity causing pressure to build = collapsing the lung which shifts the mediastinum to the opposite side obstructing venous return = cardiac arrest

Tx: Chest tube to remove the air from pleural cavity

3

A client has a chest tube inserted immediately after surgery for a left lower lobectomy. During the repositioning of the client during the first postop check, the nurse notices 75 mL of a dark, red fluid flowing into the collection chamber of the chest drain system. What is the appropriate nursing action?

Monitor the rate of drainage.

The dark color of the blood indicates it is not active bleeding inside of the chest. Sanguinous drainage should be expected within the initial 24 hours postop, progressing to serosanguinous and then to a serous type. If the drainage exceeds 100 mL/hr, the nurse should call the surgeon.

4

A client is admitted with severe injuries resulting from an auto accident. The client's vital signs are BP 120/50, pulse rate 110, and respiratory rate of 28. What should be the initial nursing intervention?

A: Initiate the ordered IVF

B: Institute continuous cardiac monitoring

C: Institute continuous BP monitoring

D: Administer O2 as ordered

D: Administer O2

Early findings of shock are associated with hypoxia and manifested by a rapid heart rate and rapid respirations. Therefore, oxygen is the most critical initial intervention; the other interventions are secondary to oxygen therapy.

5

he nurse is caring for a client who is experiencing a hypertensive crisis. The priority assessment in the first hour of care after admission to the critical care unit should focus on which factor?

A: HR

B: Cognitive F(x)

C: Pedal pulses

D: Lung sounds

B: Cognitive f(x)

The organ most susceptible to damage in hypertensive crisis is the brain, due to rupture of the cerebral blood vessels. Neurologic findings must be closely monitored.

6

As a client is being discharged following resolution of a spontaneous pneumothorax, the client tells a nurse, “I'm going to Hawaii for a vacation next week.” The nurse should warn the client to avoid which activity?

A: swimming

B: Parasailing

C: Scuba diving

D: Surfing

C: Scuba diving

The nurse would strongly emphasize the need for the client with a history of spontaneous pneumothorax problems to avoid high altitudes, flying in unpressurized aircraft and scuba diving. The negative pressure associated with diving could cause the lung to collapse again.

7

While caring for a client, the nurse notes a pulsating mass in the client's periumbilical area. Which of these assessments is appropriate for the nurse to perform on the mass?

A: Measure the length

B: Auscultate

C: Percuss

D: Palpate

B: Auscultate

Auscultation of the abdomen and the finding of a bruit would confirm the presence of an abdominal aneurysm. This would form the basis of information to be given to the health care provider. The mass should not be palpated or percussed because of the risk of rupture.

8

A nurse admits a client transferred from the emergency department (ED). The client, diagnosed with a myocardial infarction, reports substernal chest pain, diaphoresis and nausea. What should be the first action taken by the nurse?

A: Order the PRN 12-lead ECG

B: Obtain vital signs

C: Give PRN sublingual nitroglycerin

D: Administer intravenous morphine sulfate as ordered

D: Give Morphine!! MONA for MI; NTG for angina

Decreasing the client's pain is the priority at this time. As long as pain is present, a danger exists for the extension of the infarcted area. Morphine administered intravenously or sublingually will quickly decrease the oxygen demands of the heart, dilate the coronary arteries and cause the client to relax, further decreasing myocardial oxygen demand. Because the client is diagnosed with an MI, the narcotic analgesic should be given instead of the nitroglycerin, which is used to dilate the coronary arteries in ischemic episodes such as acute coronary syndrome. The other actions are also appropriate, but are a lower priority than the immediate relief of ischemic pain.

9

An internal disaster has occurred at the hospital. Which of these clients would the nurse recommend to stay in the facility?

A: An older adult client admitted two days ago with an acute exacerbation of ulcerative colitis

B: A young adult in the second day of treatment for an overdose of acetaminophen (Tylenol)

C: A middle-aged client known to have had an uncomplicated myocardial infarction four days ago

D: An adolescent diagnosed with sepsis seven days ago and whose vital signs are maintained within low normal limits

B: A young adult in the second day of treatment for an overdose of acetaminophen (Tylenol)

An overdose of acetaminophen (Tylenol) requires close observation for three to four days as well as Mucomyst by mouth during that time. A strong risk for liver failure exists after an overdose of Tylenol.

10

The 72 year-old client has an estimated blood loss of 600 mL during a gastric resection. The surgeon orders two units of packed cells (PC) to be administered in the post anesthesia care unit. During the administration of the second unit of PC, the nurse notes the following findings: hypertension, a bounding pulse, and increasing dyspnea. What is the probable cause of these findings?

A: Circulatory Overload
B: Hemolytic transfusion reaction
C: Transfusion-associated graft-versus-host disease
D: Bacterial transfusion reaction

A: Circulatory Overload

Older clients are at risk for circulatory overload, especially when solutions are administered rapidly. Hypertension with a bounding pulse and dyspnea are key signs of fluid overload. The nurse should stop the infusion and contact the health care provider. The other options are related to blood transfusion reactions but are not related to findings of circulatory overload.

11

The nurse is performing a physical assessment on a client who just had an endotracheal tube (ET) inserted with a connection to a ventilator. Which finding should prompt the nurse to take immediate action to resolve the issue?

A: Breath sounds are heard bilaterally
B: Client is unable to speak
C: Mist is visible in the T-Piece of the ventilator circuit
D: Pulse oximetry of 86% saturation

D: Pulse oximetry of 86% saturation

Pulse oximetry should not be lower than 90% saturation. Breath sounds are heard bilaterally so the placement of an ET is most likely in proper position. The ventilator settings will need to be rechecked. A client with an ET tube in place will not be able to talk when the ET tube balloon is inflated.